Minnesota, 2016

Tornado and Hail in Minnesota, June 3, 2016

June 3, 2016 · NWS FSD · 3 events in 2 counties and zones

Thunderstorms produced large hail, damaging winds, and a brief tornado in Pipestone and Lyon Counties in southwest Minnesota during the afternoon of June 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail, damaging winds, and a brief tornado in Pipestone and Lyon Counties in southwest Minnesota during the afternoon of June 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 3, 1:41 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 3, 1:41 PM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
241 PM CDT FRI JUN 3 2016

.SHORT TERM...(This evening through Saturday)
Issued at 242 PM CDT Fri Jun 3 2016

Showers and thunderstorms will be the main concern through late
evening. Two areas of potential development are expected to occur.
The first is across northwest Iowa in the vicinity of a warm
front/outflow boundary from this mornings MCS. While the shear in
this area is fairly nicely balanced...directional shear in the low
levels is lacking a bit with surface winds from the southwest. Not
to mention that as the environment heats up drier air aloft is
advecting in, which is in turn diminishing instability and aiding in
strengthening the cap. So, do not expect this area to have much if
any severe weather with it.

The other more favorable location will be across central into east
central South Dakota mainly along and north of Interstate 90. A
fairly strong cold pool aloft was settling into northeast South
Dakota this afternoon with thunderstorms firing in the vicinity of
the cold air advection aloft and the surface cold front/dry line.
Lapse rates aloft are driving better instability in this area but
CAPE is still only running about 1000 to 1500 j/kg. Shear is also a
bit lackluster in this area likely as a result of a worked over
environment from the earlier MCS. However with 1500 j/kg CAPE and
a nice dry layer below about 800mb, there will be a threat for wind
gusts of 60 to 70 mph in the strongest storms.

Cold air aloft west of eastern MN upper low, with ample low level
moisture and some mid level moisture will support generally light
showers Saturday, mainly east if the James River. activity should
peak with daytime heating, although a few showers are possible in
the early morning. Instability looks marginal but will continue to
carry isolated thunder. Wind fields in the cool advection pattern
will not support great coverage or much rain, so will bump up pops a
little for the fairly shallow instability but leave them at chance,
while going with the low qpf. High temperatures Saturday still look
on the cool side of guidance given expected cloud cover, with highs
mostly 70 to 75.

.LONG TERM...(Saturday night through Friday)
Issued at 242 PM CDT Fri Jun 3 2016

A few light showers may linger into early Saturday evening,
otherwise skies should steadily clear Saturday night and stay
mostly clear Sunday through at least Tuesday. The only question
here is another short wave rotating southeast through the western
Great Lakes Monday. This wave should stay northeast of the area and
do not see much moisture available so expect that this wave will
bring nothing much; just a little cooling from Monday to Tuesday
with highs slipping only a bit through the 70s.

Wednesday through Friday should bring a warming trend and a
developing southerly low level flow to help bring it. Low level
moisture and instability will slowly increase, but do not see much
upper support or focus for the development of storms. Will go with
the guidance very marginal slight chance for parts of these
periods, for I cannot really argue with the spotty 15 to 20 percent
pops, but between the marginal nature of any threat and the timing
problems that far ahead, would not mind seeing the mention
threshold raised a little for the extended period. In any event,
it looks like we will be headed for our best taste of summer so far,
with hgihs into the 80s area wide late in the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1236 PM CDT Fri Jun 3 2016

VFR ceiling and visibility conditions through the period. However
scattered showers and thunderstorms will remain likely through
about 3z this evening. Within the stronger thunderstorms short
lived MVFR conditions will be possible.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...
AVIATION...08
Hazardous weather outlook, Jun 3, 2:46 PM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
346 PM CDT FRI JUN 3 2016

SDZ050-052-057-058-063-064-068-042100-
GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS-BON HOMME-
346 PM CDT FRI JUN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THE
REST OF THIS AFTERNOON. STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001-MNZ071-097-098-SDZ038>040-053>056-059>062-065>067-069-
042100-
LYON IA-LINCOLN MN-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-
SANBORN-MINER-LAKE-MOODY-DAVISON-HANSON-MCCOOK-MINNEHAHA-
HUTCHINSON-TURNER-LINCOLN SD-YANKTON-
346 PM CDT FRI JUN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THE REST OF THIS AFTERNOON
AND EARLY EVENING. SOME STORMS MAY BE SEVERE WITH THE STRONGEST
STORMS PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND 60 MPH WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN UNTIL 8 PM.

IAZ002-003-012>014-020>022-031-032-MNZ072-080-081-089-090-NEZ013-
014-SDZ070-071-042100-
OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
DIXON-DAKOTA-CLAY SD-UNION-
346 PM CDT FRI JUN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THIS AFTERNOON
AND EARLY EVENING. SOME STORMS MAY BE SEVERE WITH THE STRONGEST
CELLS PRODUCING HAIL UP TO THE SIZE OF HALF DOLLARS AND 60 MPH
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE UNTIL 8 PM.

In the hours before

Local storm report, Jun 3, 3:46 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
446 PM CDT FRI JUN 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             2 NNE HETLAND           44.41N 97.22W
06/03/2016  U1.50 INCH       KINGSBURY          SD   PUBLIC

            LARGE HAIL COVERED THE GROUND.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Jun 3, 4:04 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
504 PM CDT FRI JUN 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND DMG     1 SSW VOLGA             44.30N 96.93W
06/03/2016                   BROOKINGS          SD   PUBLIC

            LARGE PORTION OF TREE BLOCKING ROAD.

&&

AF
Local storm report, Jun 3, 4:10 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
510 PM CDT FRI JUN 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             2 ENE ARLINGTON         44.37N 97.09W
06/03/2016  M0.88 INCH       BROOKINGS          SD   PUBLIC

            SMALL MARBLE TO NICKEL SIZE HAIL.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Jun 3, 4:29 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
529 PM CDT FRI JUN 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             5 E NUNDA               44.15N 96.91W
06/03/2016  E1.00 INCH       LAKE               SD   PUBLIC

            MARBLE TO QUARTER SIZE HAIL.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

The radar

The Sioux Falls radar (KFSD), 120 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lyon

When
June 3, 4:35 PM CST
Where
Lyon County, 2.55 mi SW of Minneota
Measured
1 in hail
Reported by
Public
Coordinates
44.540, -96.010

Tornado, Pipestone

When
June 3, 4:35 PM CST to 4:36 PM CST
Where
Pipestone County, 4.02 mi ENE of Cazenovia to 4.07 mi ENE of Cazenovia
Rating
EF0
Path length
0.05 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
44.100, -96.311

A brief tornado, a landspout, caused no reported damage.

Thunderstorm Wind, Pipestone

When
June 3, 4:56 PM CST
Where
Pipestone County, 2.87 mi SE of Ruthton
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.150, -96.080

Thunderstorm winds caused tree damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyThe tornado archive for Minnesota, 2016Warnings in Minnesota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639274, 639275, 639276.